Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 50, NWS Wilmington, NC

July 17, 2004Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 17, 2004, 12:52 PM EDT for Horry County, South Carolina. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2004, 12:52 PM EDT (16:52 UTC)
Expired
Jul 17, 2004, 1:45 PM EDT
In force
53 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Horry County, SC

The radar

The Wilmington radar (KLTX), 40 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1715 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 171652
SVRILM
SCC051-171745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1250 PM EDT SAT JUL 17 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 145 PM EDT

* AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR NIXONVILLE...OR
  13 MILES EAST OF CONWAY...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LONGS AROUND 115 PM...
   LITTLE RIVER AROUND 120 PM...

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA...INCLUDING CONWAY.  DAMAGING WINDS AND LARGE 
HAIL ARE LIKELY WITH ANY OF THESE THUNDERSTORMS. 

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3387 7898 3375 7882 3387 7861 3412 7887

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:50 AM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 17, 9:50 AM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
950 AM EDT SAT JUL 17 2004

.SHORT TERM (THIS AFTERNOON)...
INSTABILITY AND PRECIPITABLE WATER WILL INCREASE DURING THE DAY...
HOWEVER EXPECT SOME WARMING ALOFT AS A POCKET OF -12C AIR PROGRESSES
ACROSS THE REGION FOLLOWED BY 500MB TEMPERATURES IN THE -7 TO -9C
RANGE. DIFFUSE BOUNDARY JUST NORTH OF THE FORECAST AREA AND
DEWPOINTS HAVE REBOUNDED INTO THE 70S. GOOD CHANCE POPS LOOK
REASONABLE THIS AFTERNOON...HIGHEST ACROSS THE SOUTHERN ZONES.
EXPECT AN ACTIVE SEA BREEZE ALONG WITH SMALL SCALE CONVECTIVE
BOUNDARY INTERACTIONS TO BE THE PRIMARY LOW LEVEL MECHANISMS.
OVERALL THE FORECAST IS IN GOOD SHAPE WITH NO UPDATE REQUIRED.

&&

.MARINE...
WEAK WARM FRONT OVER THE EASTERN CAROLINAS CONTINUES TO LIFT
NORTH...BUT STILL SOME BAGGINESS NOTED IN THE PRESSURE PATTERN
ACROSS SC.  THIS FEATURE EXTENDS FAR ENOUGH INTO THE COASTAL WATERS
TO KEEP WINDS IN THE 10 KT RANGE INITIALLY...BUT EXPECT GRADIENT TO
TIGHTEN UP THIS AFTERNOON AS LOW PRESSURE GETS ORGANIZED OVER THE
DEEP SOUTH.  WILL WORK A LITTLE MORE DETAIL INTO FIRST PERIOD WIND
FORECAST.  SEAS STILL 4 FT AT 41013...BUT 2-3 FT LOOKS ACCEPTABLE IN
THE COASTAL WATERS.  OTHERWISE NO MAJOR CHANGES.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.
&&

.ILM FORECAST TEAM...
PUBLIC: PFAFF
MARINE: RAS
Hazardous weather outlook, Jul 17, 10:55 AM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
1055 AM EDT SAT JUL 17 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
1055 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

THERE IS A MODERATE RISK FOR RIP CURRENTS THROUGH THE AFTERNOON FROM
SOUTH AND SOUTHEAST FACING BEACHES FROM BALD HEAD ISLAND TO SURFSIDE
BEACH. THE RIP CURRENTS WILL BE STRONGEST A COUPLE HOURS EITHER SIDE
OF LOW TIDE WHICH OCCURS 215 PM EDT.

A WARM FRONT MOVING ACROSS THE REGION THIS AFTERNOON WILL CAUSE
SCATTERED SHOWERS AND THUNDERSTORMS. SEVERE WEATHER IS NOT
ANTICIPATED TO BECOME WIDESPREAD AT THIS TIME BUT ISOLATED STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS THE PEE
DEE REGION. THE MAIN THREAT FROM THESE STORMS WOULD BE WIND GUSTS TO
60 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

In the hours before

Special weather statement, Jul 17, 12:22 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1222 PM EDT SAT JUL 17 2004

SCZ033-034-046-171800-
GEORGETOWN-HORRY-MARION-
1222 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS TO PRODUCE GUSTY WINDS...

THROUGH 2 PM...SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY
NORTH ACROSS HORRY AND GEORGETOWN COUNTIES.  THE STRONGEST STORM
IN NORTHERN GEORGETOWN COUNTY...WILL PRODUCE WIND GUSTS AT LEAST 40
MPH AS IT MOVES INTO OUTLAND...YAUHANNAH...AND THE BRITTON NECK
AREA.  ANY OF THE STORMS IN GEORGETOWN AND HORRY COUNTIES WILL
PRODUCE HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND GUSTY WINDS.

RAS
Special weather statement, Jul 17, 12:46 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1246 PM EDT SAT JUL 17 2004

NCZ100-SCZ034-171745-
BRUNSWICK-HORRY-
1246 PM EDT SAT JUL 17 2004

...THUNDERSTORMS APPROACHING PORTIONS OF THE BRUNSWICK AND HORRY
COUNTY COAST...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS OVER THE ADJACENT COASTAL WATERS OF HORRY AND
BRUNSWICK COUNTIES. THE GUST FRONT FROM THESE THUNDERSTORMS IS
EXPECTED TO MOVE ONSHORE BETWEEN NORTH MYRTLE BEACH AND HOLDEN BEACH
BY 1 PM EDT. SOUTHERLY WIND GUSTS ARE EXPECTED TO EXCEED 35 MPH ALONG
AND BEHIND THE THUNDERSTORM GUST FRONT AS IT MOVES ONSHORE. THE
STRONG WINDS ASSOCIATED WITH THE GUST FRONT WILL SUBSIDE THROUGH 145
PM EDT.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP AND
AFFECT THE AREA THROUGH THE REMAINDER OF THE AFTERNOON.

TAKE PRECAUTIONS TO SECURE LOOSE OBJECTS FROM GUSTY WIND.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:15 PM EDTSpecial Marine WarningILM60 min
Jul 17, 2:23 PM EDTSpecial Marine WarningILM52 min
Jul 17, 2:51 PM EDTSpecial Marine WarningILM69 min
Jul 17, 2:51 PM EDTSevere Thunderstorm WarningILMGeorgetown54 min
Jul 17, 3:29 PM EDTTornado WarningILMGeorgetown31 min
Jul 17, 4:27 PM EDTSevere Thunderstorm WarningILMWilliamsburg33 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.